Hail, Cambria
- When
- August 23, 2:17 PM EST
- Where
- Cambria County, 0.87 mi SE of Plattsville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.690, -78.740
Trained spotter reported nickel size hail 2 miles southeast of Cherry Tree.
Isolated thunderstorms developed in an unstable airmass near a warm frontal boundary across western Pennsylvania. Storms produced locally heavy rainfall and nickel sized hail in Cambria county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Isolated thunderstorms developed in an unstable airmass near a warm frontal boundary across western Pennsylvania. Storms produced locally heavy rainfall and nickel sized hail in Cambria county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 23, 2:16 PM EST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 316 PM EDT THU AUG 23 2007 .SYNOPSIS... A STATIONARY FRONT OVER WEST-CENTRAL PENNSYLVANIA THIS AFTERNOON WILL LIFT NORTHEAST THROUGH THE REGION AS A WARM FRONT TONIGHT AND FRIDAY. A COLD FRONT WILL SWEEP THROUGH THE STATE OVER THE WEEKEND... FOLLOWED BY A HIGH PRESSURE SYSTEM FOR EARLY NEXT WEEK. ANOTHER COLD FRONT COULD MOVE THROUGH MID TO LATE NEXT WEEK. && .NEAR TERM /UNTIL 11 PM THIS EVENING/... LOW CLOUDS HAVE SCOURED OUT OVER THE WEST NORTH AND FAR EAST...AND THE THUNDERSTORMS IN THE WEST ARE FEEDING ON SOME SERIOUS DEWPOINTS AND PWATS. THE CAPES ARE IN THE 1500-200 J/KG RANGE AND ONE STORM IS SPINNING NICELY OVER INDIANA COUNTY...THAT MAY MOVE INTO NORTHERN CAMBRIA/SOUTHERN CLEARFIELD COUNTIES VERY SHORTLY. SEVER THUNDERSTORMS WATCH HAS BEEN POSTED FOR THE SWRN 5 COUNTIES UNTIL 9 PM. EXPECT THE STORMS ACROSS THE NORTH TO REMAIN WEAK...AND THE SOUTH CENTRAL COUNTIES TO STAY SOCKED IN THROUGH THE EVENING. A STRAY SHOWER OR TWO COULD LAST INTO THE SOUP...BUT SEVERE THREAT WILL REMAIN CONFINED TO THE SW. && .SHORT TERM /11 PM THIS EVENING THROUGH 6 PM FRIDAY/... CONVECTION SHOULD DIMINISH AS WE LOSE HEATING. MIN TEMPS WILL STAY MILD WITH DEWPOINTS NOW IN THE MID 60S TO LOW 70S. THE LOW CRUD IN THE SOUTH MAY EXPAND AGAIN OVERNIGHT...AND THE WINDS WILL BE LIGHT...SO FOG AGAIN MAY BECOME WIDESPREAD LATER TONIGHT. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... UPPER HIGH PARKED OVER THE SOUTHEAST WILL REMAIN IN PLACE INTO NEXT WEEK BUT WILL BE SQUEEZED A LITTLE TO THE SOUTH AS A FEW NORTHERN STREAM TROUGHS WORK THROUGH THE GREAT LAKES. THE FIRST LOOKS TO MOVE THROUGH LATER SATURDAY WITH THE RIDGE ESTABLISHING ITSELF NORTH BY EARLY NEXT WEEK. THE HEAT/HUMIDITY WILL LIKELY PEAK ON SATURDAY IN ADVANCE OF SFC COLD FRONT. LATEST MAV NUMBERS SEEM REASONABLE...GIVEN 850 TEMPS ARND 22C. THIS WOULD GIVE HIGHS SOLIDLY IN THE MID 90S FOR THE SUSQ VALLEY. LATER SHIFTS MAY NEED TO CONSIDER A HEAT ADV FOR THE SUSQ VALLEY. WILL ALSO HAVE TO WATCH FOR SVR WX POTENTIAL...AS STRONG MID LVL FLOW ACCOMPANIES THE FROPA LATE SATURDAY. COOLER WX WILL NOT BE LONG LIVED...AS MED RANGE MODEL DATA STILL SHOWING BERMUDA HIGH BECOMING ESTABLISHED BY MIDWEEK. A MUCH SHARPER TROUGH DIGS INTO THE REGION TOWARD THE END OF NEXT WEEK AS A 540 DM LOW SETTLES OVER HUDSON BAY. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... IFR TO MVFR CIGS STILL HOLDING ON AT MANY OF THE CENTRAL MOUNTAIN AIRPORT LOCATIONS. LINE OF THUNERSTORMS HAVE SCOURED OUT LOWER CLOUDS AT BFD. LOW LEVEL CLOUDS HAVE ALSO ERODED ACROSS THE LAUREL HIGHLANDS. DEVELOPING TSRA MOVING INTO THE SOUTHWEST COUNTIES...WHERE DESTABILIZATION HAS OCCURRED. EXPECT VFR TO OCNL MVFR/IFR CONDITIONS IN BFD AND JST AS PCPN MOVES THROUGH. ELSEWHERE...CONDITIONS WILL REMAIN MVFR/IFR IN LOW CIGS THROUGH TONIGHT. THE FRONT CONTINUES TO LIFT NEWD ON FRIDAY AS A MUCH WARMER AND MORE HUMID AIRMASS ARRIVES FROM THE SW. THE COMBINATION OF THE INCREASING HEAT AND HUMIDITY MAY INITIATE ISOLD...MAINLY AFTN CONVECTION ON FRIDAY. A COLD FRONT IS FCAST TO MOVE THRU BY LATE SUNDAY WITH SFC HIGH PRESSURE TAKING CONTROL INTO EARLY NEXT WEEK WITH A RETURN TO VFR FLYING. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DANGELO/FITZGERALD NEAR TERM...DANGELO/FITZGERALD SHORT TERM...DANGELO/FITZGERALD LONG TERM...FITZGERALD/TYBURSKI AVIATION...JUNG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 729 AM EDT THU AUG 23 2007 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-241130- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 729 AM EDT THU AUG 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL PUSH INTO CENTRAL PENNSYLVANIA LATE SATURDAY...TRIGGERING POTENTIALLY SEVERE THUNDERSTORMS. A FEW OF THE STORMS COULD CONTAIN DAMAGING WIND GUSTS OR LARGE HAIL...ESPECIALLY OVER THE NORTHERN PART OF THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DANGELO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1112 AM EDT THU AUG 23 2007 PAZ004-231615- WARREN- 1112 AM EDT THU AUG 23 2007 ...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY... AT 1108 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM CORRY TO MEADVILLE...MOVING EAST AT 25 MPH. WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THESE STORMS WILL BE NEAR SPRING CREEK AND LOTTSVILLE AROUND 1130 AM...SUGAR GROVE AND GRAND VALLEY AROUND 1145 AM... YOUNGSVILLE...TIDIOUTE AROUND NOON...WARREN AND CHAPMAN STATE PARK AROUND 1215 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62. FORECASTER: DANGELO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1205 PM EDT THU AUG 23 2007 PAZ004-231630- WARREN- 1205 PM EDT THU AUG 23 2007 ...STRONG THUNDERSTORMS CONTINUE TO AFFECT WARREN COUNTY... AT 1159 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST OF JAMESTOWN TO 13 MILES NORTH OF OIL CITY...MOVING SOUTHEAST AT 25 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THESE STORMS WILL BE NEAR WARREN AROUND 1210 PM...CHAPMAN STATE PARK AROUND 1220 PM...KINZUA DAM AROUND 1225 PM AND SHEFFIELD AROUND 1230 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...STATE ROAD 59. FORECASTER: TYBURSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1223 PM EDT THU AUG 23 2007 PAZ005-231730- MCKEAN- 1223 PM EDT THU AUG 23 2007 ...STRONG THUNDERSTORMS WILL AFFECT MCKEAN COUNTY... AT 1217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF BRADFORD TO 9 MILES SOUTH OF WARREN...MOVING EAST AT 25 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THESE STORMS WILL BE NEAR LUDLOW AROUND 1245 PM...MARSHBURG AROUND 1250 PM...WETMORE AROUND 1255 PM AND WESTLINE AROUND 100 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 219...STATE ROAD 59. FORECASTER: TYBURSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 120 PM EDT THU AUG 23 2007 PAZ010-231815- ELK- 120 PM EDT THU AUG 23 2007 ...STRONG THUNDERSTORMS WILL AFFECT ELK COUNTY... AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KANE TO 20 MILES WEST OF RIDGWAY...MOVING SOUTHEAST AT 20 MPH. WIND GUSTS OF 35 TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THESE STORMS WILL BE NEAR WILCOX AROUND 145 PM...RIDGWAY AND PORTLAND MILLS AROUND 200 PM...ST. MARYS AND BRANDY CAMP AROUND 215 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE ROAD 66...STATE ROAD 120 AND STATE ROAD 255. FORECASTER: DANGELO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 240 PM EDT THU AUG 23 2007 PAZ017-024-231945- CAMBRIA-CLEARFIELD- 240 PM EDT THU AUG 23 2007 ...A STRONG THUNDERSTORM WILL AFFECT CAMBRIA AND SOUTHWESTERN CLEARFIELD COUNTIES... AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES SOUTH OF PUNXSUTAWNEY...MOVING SOUTHEAST AT 25 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR BURNSIDE AROUND 245 PM...WESTOVER AROUND 300 PM...NORTHERN CAMBRIA...HASTINGS...IRVONA AROUND 305 PM...BELSANO... COALPORT AROUND 310 PM...COLVER...CARROLLTOWN AND VINTONDALE AROUND 315 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE 219...ROUTE 422. FORECASTER: DANGELO
The State College radar (KCCX), 67 km away, was scanning. The volume nearest the first event began at 19:17 UTC.
1 hail. Local standard time, as filed.
Trained spotter reported nickel size hail 2 miles southeast of Cherry Tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43481.